Empagliflozin and Gliclazide Combo

Randomchlo93

Member
Messages
7
Type of diabetes
Other
Treatment type
Other
Anyone else on this two meds in combination? Or had experience with either?

Started meds just before Christmas which was just Gliclazide titrating up to 2 tablets with breakfast and 2 with my evening meal.
My sugar levels were still all over the place going up to 16/17mmol after meals but 8mmol at the lowest without eating for hours..

Nurse got me tested for type 1 as things didnt seem to add up but results came back as type 2 so decided rather than have me on 8 tablets(would have been if she'd prescribed metformin) daily she'd try Empagliflozin as it's only the one tablet daily on top of my 4 Glic total daily.

Anyway I decided to wait until a day I wasn't working to start the new meds and well thus evening I felt so rubbish I tested and my sugars were 5.2mmol which is madness for me as never seen them that low since diagnosis.
Anyway my worry is with that being so low after one day what's going to happen going forward as was told I didn't really need to test sugars as I wouldn't end up with low sugars but after 1 day of these new meds they're going to that level I worry about my levels and what this will mean going forward.

We arranged the next appointment would be in April but got a feeling ill have to see my nurse sooner.

Any help is appreciated.

Thanks.
 

EllieM

Moderator
Staff Member
Messages
9,497
Type of diabetes
Type 1
Treatment type
Pump
Dislikes
hypos and forum bugs
I thought gliclazide could cause hypos? And the NHS certainly seem to think so

If you take empagliflozin with other diabetes medicines, including insulin or sulfonylureas like gliclazide, your blood sugar can sometimes go too low. This is called hypoglycaemia or a "hypo".

In your position I'd have another chat with the nurse...
 
  • Agree
Reactions: Hopeful34

Hopeful34

Well-Known Member
Messages
1,846
Type of diabetes
Type 1
Treatment type
Pump
Sorry to say, but your nurse is wrong in saying you don't need to test your blood sugar, as you can get hypo's on Gliclazide, and also as @ellie M has posted.
I'd ring the surgery tomorrow morning and ask for a message to be put through to your gp if the nurse is unwilling to prescribe.
In the meantime make sure to always carry treatment for a hypo with you, and that includes having something like jelly babies or glucotabs at your bedside.
 
  • Like
Reactions: lovinglife

lovinglife

Moderator
Staff Member
Messages
4,717
Type of diabetes
Type 2
Treatment type
Diet only
I used to be on Gliclizide and it does indeed cause hypos, which is why I eventually reduced mine and eventually came off it as I reduced my carbs, I was feeding the regular hypos (this in my opinion is why some gain weight on Gliclizide because you are feeding the hypos not your hunger)

I did this with the support of my GP although they were all for low carb and reducing my meds and even though I “argued” my case for strips on prescription they still wouldn’t prescribe them. I had to self fund. It’s a bit of a post code lottery I’m afraid where funding of strips are concerned.
 

sarah.t

Newbie
Messages
1
Type of diabetes
Type 2
I'm on the same combo. Your nurse is wrong, you can get hypos with it. This combination usually works well for me but I think I need to have the glic upped a bit as I'm not getting the results I need lately. In December my hba1c was 121 in Feb it was 69 so getting there. I'm a stop/start user of meds because I am a terrible diabetic hence my readings being so high.